|can supplements be taken together at the same time as the first line treatment?
Feb 18, 2014
Dear dr young,
Thanks for the prompt opinion with regards to combivir and tenvir-em.
Can dietary supplements such as milk thistler, salmon fish oil, vitamins, glucosamine or etc be taken at the same time when I take either combivir/ tenvir in order to reduce the level of side effects by them?
My mum was suffering from breast cancer. Her medication has resulted in the loss of bone density and she is taking glucosamine at the same time. That is why I am wondering if dietary supplements can be taken at the same time as combivir/tenvir.
Alternatively, is there any other type of dietary supplements to reduce the risk of side effects for combivir/tenvir?
| Response from Dr. Young
Hello and thanks for posting again.
First, let me be sure about your medications. HIV treatment should be three medications (sometimes coformulated). Combivir (AZT+3TC) or Tenvir-EM (tenofovir+FTC, known here as Truvada) are both 2 drug NRTI combos. They should not be taken together (as 3TC and FTC are essentially the same medication), nor in combination are considered an acceptable regimen. Typically, we'd combine either Truvada (or Combivir) with a third medication, like efavirenz (Stocrin/Sustiva) or others.
Low bone mineral density (aka osteopenia or osteoporosis) is common among people living with HIV and it's entirely reasonable to take measures to reduce your risk of developing these complications (or at least to reverse their severity). Glucosamine has no effect on BMD, but getting adequate calcium and vitamin D (as well as avoidance of tobacco, excess alcohol and getting weight bearing exercise) can help.
As for the dietary supplements, you'll read in these pages that in general, I don't recommend their use. The best and most nutritious (and safest) source of essential vitamins and minerals is in the food that you eat. There's little evidence that the money you spend on these supplements have any benefit or will reduce the side effects of medications.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.